Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 7, 2002, 10:51 PM CST for Monona County, Iowa; Nemaha County, Nebraska. It was in force for 139 days. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2002, 10:51 PM CST (04:51 UTC)
- Expired
- Jul 25, 2002, 3:45 AM CDT
- In force
- 139 days
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Monona County, IA, Nemaha County, NE
The radar
The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:25 AM CDT | Hail 0.88 | Johnson, NE | |
| May 6, 5:25 AM CDT | Hail 0.88 | Johnson, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 080451 SVROMA NEC127-080515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1051 PM CST THU MAR 7 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEMAHA COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1115 PM CST * AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF JOHNSON... OR ABOUT 33 MILES NORTHWEST OF FALLS CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUBURN AROUND 1105 PM CST PERU AROUND 1110 PM CST BROWNVILLE...NEMAHA AROUND 1115 PM CST IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4047 9605 4029 9607 4028 9562 4050 9571 POWERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:50 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 7, 8:50 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CST THU MAR 7 2002
...MAIN PROBLEMS CENTERED AROUND PRECIPITATION THROUGH FRIDAY NIGHT
INCLUDING TYPE/TIMING/THUNDER AND SNOW AMOUNTS...
THE SHORT WAVE TROUGH IS NOW MOVING COMPLETELY PAST THE CWA. COLD
NORTH WINDS NOW PREDOMINATE AT THE SURFACE. THE LOSS OF LIFT HAS
ALLOW THE VISIBILITIES TO IMPROVE. WHILE IT IS NOT LIKELY THAT MUCH
FURTHER DETERIORATION IN CONDITIONS WILL OCCUR...THE TEMPERATURES
ARE LIKELY TO FALL IN ALL BUT THE SOUTHEAST TIP OF NEBRASKA AND
PERHAPS THE LAST TWO COUNTIES SOUTH IN SOUTHWEST IOWA.
THE ETA AND THE NGM ARE IN GOOD AGREEMENT ON THE 500 MB SYSTEM AND
EVEN BEAR A GOOD RESEMBLANCE TO THE REAL WORLD. THERE COULD BE A
PROBLEM IF THE SYSTEM HESITATES IN RAPID MOVEMENT EAST BUT FOR NOW
THERE IS NO STRONG REASON FOR ARGUMENT.
.OMA...WINTER WEATHER ADVISORY TONIGHT BOONE...MADISON...WAYNE...
STANTON...PIERCE...COLFAX...AND CUMING COUNTIES.
...WINTER WEATHER ADVISORY TONIGHT THROUGH FRIDAY NIGHT KNOX...
CEDAR...ANTELOPE...AND PIERCE COUNTIES.
POWERSIn the hours before
Special weather statement, Mar 7, 5:00 PM CST, 5 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST THU MAR 7 2002 FREEZING DRIZZLE WILL CONTINUE TO FALL TONIGHT ALONG AND NORTH OF A LINE FROM COLUMBUS TO WEST POINT...CREATING SLICK ROADS AND SIDEWALKS. AREAS OF FOG WILL ALSO BE COMMON ACROSS MUCH OF EASTERN NEBRASKA TONIGHT...WITH SOME LOCALLY DENSE FOG POSSIBLE. THE FREEZING PRECIPITATION WILL CONTINUE THROUGHOUT THE DAY FRIDAY OVER THE FAR NORTHEAST CORNER OF NEBRASKA...THEN CHANGE TO SNOW BY EARLY EVENING FRIDAY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY BY MIDNIGHT IN THE FAR NORTHEAST...AND GUSTY NORTHWEST WINDS WILL CAUSE BLOWING SNOW FRIDAY NIGHT. LESSER SNOW AMOUNTS WILL BE POSSIBLE AS FAR SOUTH AS INTERSTATE 80. WARM MOIST AIR WILL MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TONIGHT ON SOUTH WINDS...AND A FEW THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE SOUTH OF INTERSTATE 80 LATE TONIGHT. HOWEVER FRIDAY AFTERNOON THERE MAY BE ENOUGH INSTABILITY FOR MORE ORGANIZED THUNDERSTORMS...AGAIN WITH HAIL BEING THE PRIMARY THREAT. THE BETTER CHANCES FOR LARGE HAIL WILL BE IN THE FAR SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA DURING THE MID TO LATE AFTERNOON HOURS FRIDAY. PEOPLE ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS AND FORECASTS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
Special weather statement, Mar 7, 10:35 PM CST, 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081030- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1035 PM CST THU MAR 7 2002 FREEZING MIST AND OCCASIONAL LIGHT FREEZING DRIZZLE WITH FALL FROM COLUMBUS TO WEST POINT...CREATING SLICK ROADS AND SIDEWALKS. AREAS OF FOG WILL ALSO BE COMMON ACROSS MUCH OF EASTERN NEBRASKA TONIGHT...WITH SOME LOCALLY DENSE FOG LATE POSSIBLE. THE FREEZING PRECIPITATION WILL CONTINUE THROUGHOUT THE DAY FRIDAY OVER THE FAR NORTHEAST CORNER OF NEBRASKA...THEN CHANGE TO SNOW BY EARLY EVENING FRIDAY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY BY MIDNIGHT IN THE FAR NORTHEAST...AND GUSTY NORTHWEST WINDS WILL CAUSE BLOWING SNOW FRIDAY NIGHT. LESSER SNOW AMOUNTS WILL BE POSSIBLE AS FAR SOUTH AS INTERSTATE 80. WARM MOIST AIR WILL MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TONIGHT ON SOUTH WINDS...AND A FEW THUNDERSTORMS WITH SMALL HAIL WILL CONTINUE INTO THE EARLY MORNING HOURS ACROSS SOUTHERN SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA. FRIDAY AFTERNOON THERE MAY BE ENOUGH INSTABILITY FOR MORE ORGANIZED THUNDERSTORMS...AGAIN WITH HAIL BEING THE PRIMARY THREAT. THE BETTER CHANCES FOR LARGE HAIL WILL BE IN THE FAR SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA DURING THE MID TO LATE AFTERNOON HOURS FRIDAY. PEOPLE ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST STATEMENTS AND FORECASTS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.